Alert archive / Texas / River Flood Warnings in 2020

River Flood Warning 2, NWS Fort Worth, TX

January 10, 2020Hunt County, Rockwall County, Texas

NWS Fort Worth, TX issued this river flood warning at Jan 10, 2020, 10:21 AM CST for Hunt County, Rockwall County, Texas. It took effect at Jan 11, 2020, 5:55 AM CST. It was in force for 24 hr.

The area

The outline as issued.

The facts

Issued
Jan 10, 2020, 10:21 AM CST (16:21 UTC)
In effect from
Jan 11, 2020, 5:55 AM CST
Expired
Jan 12, 2020, 6:08 AM CST
In force
24 hr
Issued by
NWS Fort Worth, TX
Area
Storm-based polygon
Flood severity
Minor

Counties Hunt County, TX, Rockwall County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 106 km from the middle of the area, began a volume at 16:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point South Fork Sabine River near Quinlan (QLAT2).

Action stage
14 ft
Minor stage
15 ft
Moderate stage
18 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08017300, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

853 
WGUS44 KFWD 101621
FLWFWD
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Fort Worth TX
1021 AM CST Fri Jan 10 2020

...The National Weather Service in Fort Worth has issued a Flood 
Warning for the following areas in Texas...

  Cowleech Fork Sabine River At Greenville Affecting Hunt County
  South Fork Sabine River Near Quinlan Affecting Hunt and Rockwall 
  Counties
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. 
Caution is urged when walking near riverbanks.
Stay tuned to NOAA All Hazards Radio for the latest river forecasts. 


&&

TXC231-110421-
/O.NEW.KFWD.FL.W.0001.200111T0640Z-200112T2221Z/
/GNVT2.1.ER.200111T0640Z.200111T1800Z.200112T1021Z.NO/
1021 AM CST Fri Jan 10 2020

The National Weather Service in Fort Worth has issued a 

* Flood Warning for 
  The Cowleech Fork Sabine River At Greenville.
* from late tonight to Sunday afternoon...Or until the warning is 
  cancelled.
* At 0945 AM Friday the stage was 4.69 feet.
* Flood stage is 14.0 feet.
* Minor flooding is forecast.
* Forecast...The river should rise above flood stage after midnight 
  Saturday and continue to rise to a crest near 15 feet by 
  Saturday afternoon. The river should fall below flood stage  
  after midnight Sunday.
* At 15 feet, Caution should be exercised near the river because of 
  minor out of bank flow.

&&
 
LAT...LON 3319 9605 3309 9595 3303 9607 3317 9619

$$

TXC231-397-110421-
/O.NEW.KFWD.FL.W.0002.200111T1155Z-200112T1208Z/
/QLAT2.1.ER.200111T1155Z.200111T1800Z.200112T0008Z.NO/
1021 AM CST Fri Jan 10 2020

The National Weather Service in Fort Worth has issued a 

* Flood Warning for 
  The South Fork Sabine River Near Quinlan.
* from late tonight to Sunday morning...Or until the warning is 
  cancelled.
* At 0945 AM Friday the stage was 4.35 feet.
* Flood stage is 15.0 feet.
* Minor flooding is forecast.
* Forecast...The river should rise above flood stage by early 
  Saturday morning and continue to rise to a crest near  15 feet by 
  Saturday afternoon. The river should fall below flood stage by 
  Saturday evening.
* At 15 feet, Minor out of bank flooding will occur.

&&
 
LAT...LON 3297 9627 3293 9615 3283 9620 3287 9634

$$
2 follow-up statements
571 
WGUS84 KFWD 101944
FLSFWD
Flood Statement
National Weather Service Fort Worth TX
144 PM CST Fri Jan 10 2020

...The Flood Warning continues for the following areas in Texas...
 
  Cowleech Fork Sabine River At Greenville Affecting Hunt County 

  South Fork Sabine River Near Quinlan Affecting Hunt and Rockwall 
  Counties 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. 
Caution is urged when walking near riverbanks.
Stay tuned to NOAA All Hazards Radio for the latest river forecasts. 


&&

TXC231-110742-
/O.EXT.KFWD.FL.W.0001.200111T0949Z-200112T1808Z/
/GNVT2.1.ER.200111T0949Z.200111T1800Z.200112T0608Z.NO/
144 PM CST Fri Jan 10 2020

The Flood Warning continues for
  The Cowleech Fork Sabine River At Greenville.
* At 1245 PM Friday the stage was 4.68 feet.
* Flood stage is 14 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage
  Saturday morning after midnight and crest near 15 feet by Saturday 
  afternoon. The river should fall below flood stage by Sunday after 
  midnight.
* At 15 feet, caution should be exercised near the river because water 
  begins to flow out of the banks.

&&
 
LAT...LON 3319 9605 3309 9595 3303 9607 3317 9619

$$

TXC231-397-110742-
/O.EXT.KFWD.FL.W.0002.200111T1312Z-200112T1200Z/
/QLAT2.1.ER.200111T1312Z.200111T1800Z.200112T0000Z.NO/
144 PM CST Fri Jan 10 2020

The Flood Warning continues for
  The South Fork Sabine River Near Quinlan.
* At 1245 PM Friday the stage was 4.38 feet.
* Flood stage is 15 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise above flood stage by 
  Saturday morning and crest near 15 feet by Saturday afternoon. The
  river should fall below flood stage by Saturday evening.
* At 15 feet, minor out of bank flooding will occur.

&&
 
LAT...LON 3297 9627 3293 9615 3283 9620 3287 9634

$$
835 
WGUS84 KFWD 111501
FLSFWD
Flood Statement
National Weather Service Fort Worth TX
901 AM CST Sat Jan 11 2020

...The Flood Warning is cancelled for the following areas in Texas...
 
  Cowleech Fork Sabine River At Greenville Affecting Hunt County
  
  South Fork Sabine River Near Quinlan Affecting Hunt and Rockwall 
  Counties
  
PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive cars through flooded areas. 
Caution is urged when walking near riverbanks.
Stay tuned to NOAA All Hazards Radio for the latest river forecasts. 


&&

TXC231-111531-
/O.CAN.KFWD.FL.W.0001.000000T0000Z-200112T1808Z/
/GNVT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
901 AM CST Sat Jan 11 2020

The Flood Warning is cancelled for
  The Cowleech Fork Sabine River At Greenville.
* At 0845 AM Saturday the stage was 12.43 feet.
* Flood stage is  14 feet.
* Forecast...The river is expected to rise but crest below flood 
  stage near  14 feet Saturday evening.


$$

TXC231-397-111531-
/O.CAN.KFWD.FL.W.0002.000000T0000Z-200112T1200Z/
/QLAT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
901 AM CST Sat Jan 11 2020

The Flood Warning is cancelled for
  The South Fork Sabine River Near Quinlan.
* At 0845 AM Saturday the stage was 12.76 feet.
* Flood stage is  15 feet.
* Forecast...The river is expected to rise but crest below flood 
  stage near  14 feet Saturday afternoon.


$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this river flood warning went out at Jan 10, 6:15 AM CST, 4 hours 6 minutes earlier.

Area forecast discussion, Jan 10, 6:15 AM CST, 4 hours 6 minutes before
Area Forecast Discussion
National Weather Service Fort Worth TX
615 AM CST Fri Jan 10 2020

.AVIATION...
/12Z TAFS/

Significant impacts to arrival/departure rates are expected
around evening push due to thunderstorms today.

Widespread MVFR cigs prevail across the region this morning as
southerly flow pumps low level moisture northward. MVFR cigs will
likely prevail much of the day with south winds around 15 kt. A
strong upper trough will approach the region later today and as it
does thunderstorms are expected to develop in the vicinity of the
Metroplex between 2-4 pm. These storms may initially remain
discrete but should quickly develop into a line through the
evening hours as they move into East Texas.

For now, we'll continue with a VCTS between 20-21Z at all
Metroplex sites with prevailing TSRA around 22Z through 00Z, give
or take an hour. There will be a potential for severe storms
during this time. The threat for thunderstorms will diminish
tonight as the line moves east with improving conditions. Winds
will gradually become more westerly then northwest overnight. Some
wrap around cloud cover will persist through Saturday morning
with MVFR cigs around 1200 ft. There is a low chance for some
rain/snow mix mainly north of the Metroplex early Saturday morning
with no significant impacts expected. Clearing skies are expected
by Saturday afternoon.

At Waco, similar trends are expected with timing of thunderstorm
delayed by a few hours. We'll have VCTS in at 00Z with prevailing
TSRA between 01-04Z. Similar to farther north, there will be a
threat for severe weather during this time.

Dunn

&&

.SHORT TERM... /Issued 348 AM CST Fri Jan 10 2020/
/Today through Saturday/

...Severe Weather Likely This Afternoon/Evening...

Main Points...

Severe weather is expected across North and Central
Texas this afternoon and Evening.

A significant damaging wind event associated with a squall line is
possible through late evening, especially east of I-35. Embedded
tornadoes will be possible within the squall line. Remember that
these would be very fast moving and may develop with little or no
advanced warning.

There is a threat for discrete supercells capable of large hail
and tornadoes mainly this afternoon. This threat will depend upon
how much clearing (if any) we see and whether or not dewpoints
can climb into the upper 60s to near 70 degrees. This would
substantially increase low level instability and increase the
tornado threat given the shear profile. An 18Z sounding will be
launched for further assessment.

There will be a threat for flash flooding mainly from the
Metroplex and areas northeast of there through late evening. No
changes to the current Flash Flood Watch are anticipated.

Discussion...

An active 24 hour period is expected across North and Central
Texas with a threat of significant severe weather and possibly
some wintry precipitation on the back side of a powerful upper
trough. Water vapor imagery shows this trough digging through
southern Arizona and northwest Mexico this morning and it is
expected to spread into West Texas later today. Ahead of the
system across our region, persistent southerly flow has moistened
up the lowest 5000 ft of atmosphere resulting in a fairly
extensive stratus deck across the region. Surface dewpoints have
climbed into the low to mid 60s.

As we go through the early morning hours, strong southwesterly
winds aloft will advect a fairly deep elevated mixed layer
northeastward. A plume of anomalously steep 750-500 mb lapse
rates (>9 C/km) associated with the mixed layer will set up shop
right over North Texas through the late morning and early
afternoon. At the base of the elevated mixed layer will be a stout
capping inversion which should keep a lid on any deep convection
until this afternoon. Until then, a steady dose of low level warm
advection will lead to some scattered showers beneath this cap
through midday. We'll have some 20% PoPs through 18Z for this
activity.

By early afternoon, the leading edge of a 75 kt 500 mb jet streak
will begin to nose into North Texas as strong height falls spread
through West Texas. At the surface, a Pacific front/dryline will
extend from an area of low pressure near Wichita Falls southward
into the Concho Valley. The combination of strong dynamic ascent
and increasing mesoscale forcing should allow thunderstorms to
erupt somewhere in the vicinity of a Gainesville to Weatherford to
Comanche line by 2-3 pm. Given the strongly sheared environment,
steep lapse rates, and modest instability, all modes of severe
weather will be possible through the afternoon. Initial cells that
develop may remain discrete long enough to become supercells with
a threat for large hail and tornadoes. As we get into the late
afternoon and early evening hours, the upper trough will begin to
take on a negative tilt, amplifying the already diffluent flow
aloft. 500 mb winds are forecast to strengthen to 90 kt with a 60
kt low level jet developing east of I-35 by sunset. This will
favor a rapid transition into a robust squall line with an
increasing threat for significant damaging winds through the late
evening hours as the line moves into East Texas. Given the
strength of the low level shear profile and rich moisture content,
there will still be a threat of supercells embedded within the
squall line which will have an attendant tornado threat into the
nighttime hours.

The main line of storms should move into East Texas after midnight
with the threat of severe weather ending. The core of the upper
trough will track right along the Red River overnight tonight.
Very strong mid level ascent will continue between 3am and 8am
Saturday and thermal profiles will become cold enough to support a
mix of rain and snow or all snow across parts of our northern
counties. Some light snow accumulations are possible across parts
of Montague and Cooke counties, although surface temperatures
should be warm enough to inhibit any significant impacts. It will
be a cold day Saturday with highs in the lower 40s and brisk
northwest winds. All precipitation will come to an end by mid
morning with skies clearing in the afternoon.

Dunn

&&

.LONG TERM... /Issued 348 AM CST Fri Jan 10 2020/
/Late Weekend Through Late Next Week/

After a blustery and colder Saturday, mid level flow across the
Southern Plains quickly dampens to a near zonal configuration in
wake of the departing vigorous system expected later today. An
elongated and broad surface ridge will slide east across and
quickly out of the area later Saturday evening. Southerly flow
returns quickly by Sunday morning, as upstream lee side pressure
falls occur quickly in advance of another strong mid level impulse
lifting east across the Central Plains. After a chilly start in
the upper 20s and 30s Sunday morning, the dry airmass will warm
readily under partly sunny skies. The only effects from this mid
level impulse to our north will be a scattered- broken canopy of
high clouds. Highs will warm to the 50s East -- 60s West with
brisk south-southwest winds 15-20 mph. Despite the orientation of
the wind direction, at least until Sunday afternoon, it'll feel
quite chilly through midday. In addition, a thicker high cloud
canopy could also have impacts and result in lower high
temperatures. At this time, the bulk of the thicker high
cloudiness looks to remain north of the Red River Valley.

A warming trend will ensue the first half of the coming week, as
plentiful insolation(sunshine) warms a relatively dry airmass with
a breezy day expected again on Monday with highs in the 60s to
lower 70s West with breezy south winds 10 to 15 mph. Fast moving,
mostly nebulous impulses will arrive from Mexico across the area
and continue to provide periods of mid-high cloudiness across the
area, but nothing that should inhibit a warm up at the surface too
much. Another more intense mid level impulse will race east across
the Central Plains and help pull a weak surface cold front into
the Red River Valley; then stall across the northern counties on
Tuesday. With little in the way of upper support to support this
front further southward with reinforcing cooler air, I still
expect highs in the 60s near the immediate Red River Valley where
a cooler airmass leaks in. All other areas are expected to warm
into the lower to mid 70s south Tuesday afternoon. A little deeper
and richer moisture will hang on close to our eastern Central Texas
counties each day. I have continued very low PoPs across these
areas each day with fairly low confidence. Any of this convective
activity will not be significant in terms of longevity,
appreciable rainfall, or intensity.

As has been the case with our Winter longwave pattern, the warmth
doesn't last long and one more mild day is expected Wednesday as
pre-frontal trough shifts winds west-northwest during the day,
before a strong, but likely shallow front (per zonal flow aloft)
arrives late in the day and moves through the entire region
Wednesday evening. Highs in the 60s north and lower 70s south
should be achieved by midday or early afternoon, before blustery
north winds 15-25 mph usher in a much chillier airmass with
rapidly falling temperatures Wednesday night. A strong southern
stream mid level shortwave does lift northeast out of Mexico and
across the area providing additional lift with a chance for rain
and mainly elevated thunderstorms. This transition period is
tricky considering shallow arctic fronts generally do not provide
much in the way of forcing -- particularly when there's veered low
level flow in advance of these shallow and cold boundaries with
low level convergence lacking. Otherwise, periods of mid level
energy continue arriving across the area within the southwest flow
aloft overhead as we move into the mid- late week period. These
impulses may provide modest chances for a light cold rain with
isolated and mainly elevated thunderstorms occurring Wednesday
night through Thursday night across those areas east of I-35 where
the best moisture will reside.

One important note for the late week period is that medium range
models and ensemble guidance do not show this airmass being quite
as chilly as in previous days, likely due to the west-southwest
orientation of the mid-upper level pattern overhead. Regardless
of that, elevated thermal profiles by Thursday night show there
could be a brief rain/snow mix across the eastern Red River Valley
east of I-35 later Thursday night. Surface temperatures will be
above freezing moving into early Friday morning, so do not expect
there would be any impacts. Our main southern stream mid level
shortwave arrives on Friday with a chance for a cold rain for most
of the area. With shallow and cool airmass in place and cloud
cover late in the week, I did lean toward colder guidance for
temperatures during the late week period.

05/

&&

.PRELIMINARY POINT TEMPS/POPS...
Dallas-Ft. Worth    73  33  44  33  61 / 100  90  20   0   0
Waco                74  37  49  30  63 /  90  90   5   0   0
Paris               71  35  43  28  56 /  70 100  30   0   0
Denton              70  31  44  32  61 / 100  80  30   0   0
McKinney            71  32  43  31  58 / 100 100  20   0   0
Dallas              71  34  44  34  61 / 100 100  20   0   0
Terrell             74  35  45  30  59 /  80 100  10   0   0
Corsicana           74  37  46  33  59 /  80 100   5   0   0
Temple              73  38  51  33  62 /  80  90   5   0   0
Mineral Wells       70  31  46  32  63 /  70  20  10   0   0

&&

.FWD WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch from noon CST today through late tonight for
TXZ093>095-103>107-118>120.

&&

91
Hazardous weather outlook, Jan 10, 4:28 AM CST, 5 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service Fort Worth TX
428 AM CST Fri Jan 10 2020

TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-111030-
Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin-
Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas-
Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell-
Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro-
Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone-
Leon-Milam-Robertson-
428 AM CST Fri Jan 10 2020

This Hazardous Weather Outlook is for North and Central Texas.

.DAY ONE...Today and Tonight.

Severe thunderstorms will be capable of producing large hail,
damaging winds and tornadoes this afternoon into the late evening.
Anywhere from Gainesville to Mineral Wells to Comanche and eastward
into East Texas will have the potential of hazardous weather
conditions. This includes the DFW Metroplex, I-35 corridor, and
Waco/Temple/Killeen areas.

Flash flooding will also be possible mainly from the Metroplex
northeast into the Paris/Bonham areas.

Snow will be possible north of the I-20 corridor Saturday morning
with some light accumulations mainly north of US-380. No major travel
hazards are expected given any snow that does fall will likely melt
on contact or blow off the road given the windy conditions.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

There is a low chance for thunderstorms mainly along and east of I-35
Wednesday into early Thursday. Lightning would be the main threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely this afternoon and evening across North
and Central Texas.

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 10:21 AM CSTRiver Flood WarningFWDHunt54 hr
Jan 10, 2:28 PM CSTTornado WarningFWDCooke27 min
Jan 10, 2:36 PM CSTSevere Thunderstorm WarningFWDParker, Wise54 min
Jan 10, 2:45 PM CSTTornado WarningFWDWise45 min
Jan 10, 3:05 PM CSTSevere Thunderstorm WarningFWDParker25 min
Jan 10, 3:16 PM CSTFlash Flood WarningFWDCooke6 hr
Jan 10, 3:26 PM CSTSevere Thunderstorm WarningFWDDenton, Parker, Wise64 min
Jan 10, 3:33 PM CSTTornado WarningFWDCooke42 min
Jan 10, 3:48 PM CSTSevere Thunderstorm WarningFWDComanche, Hamilton57 min
Jan 10, 3:58 PM CSTFlash Flood WarningFWDDenton, Wise3 hr
Jan 10, 4:06 PM CSTSevere Thunderstorm WarningFWDHamilton, Lampasas, Mills54 min
Jan 10, 4:11 PM CSTSevere Thunderstorm WarningFWDCooke, Grayson38 min
Jan 10, 4:23 PM CSTTornado WarningFWDEllis, Henderson, Kaufman, Navarro31 min
Jan 10, 4:24 PM CSTTornado WarningFWDBosque, Erath, Hamilton, Somervell37 min
Jan 10, 4:45 PM CSTSevere Thunderstorm WarningFWDCoryell, Hamilton, Lampasas, Mills60 min
Jan 10, 4:53 PM CSTTornado WarningFWDHood14 min
Jan 10, 5:21 PM CSTSevere Thunderstorm WarningFWDBosque, Hill, Johnson54 min
Jan 10, 5:23 PM CSTAreal Flood AdvisoryFWDParker3 hr
Jan 10, 5:35 PM CSTSevere Thunderstorm WarningFWDCoryell, Lampasas55 min
Jan 10, 5:38 PM CSTSevere Thunderstorm WarningFWDBosque, Coryell, Hamilton67 min
Jan 10, 5:42 PM CSTTornado WarningFWDJohnson, Tarrant33 min

Nearby

River Flood Warnings in Texas, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.